Hail, Santa Fe
- When
- September 9, 11:59 AM MST to 12:03 PM MST
- Where
- Santa Fe County, 0.57 mi W of Edgewood
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.070, -106.210
The combination of moist, unstable southeast low level flow beneath dry and fast northwest flow aloft created an environment for isolated severe thunderstorms over portions of eastern New Mexico. Thunderstorms developed early in the afternoon over the central mountain chain and moved slowly southeast onto the high plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
The combination of moist, unstable southeast low level flow beneath dry and fast northwest flow aloft created an environment for isolated severe thunderstorms over portions of eastern New Mexico. Thunderstorms developed early in the afternoon over the central mountain chain and moved slowly southeast onto the high plains. Several storms quickly became strong then eventually severe with large hail and high winds. Quarter size hail was reported around Edgewood during the early afternoon. Another storm produced a severe wind gust near Fort Sumner. This activity merged into a large cluster of slow-moving storms around Lincoln County later in the afternoon where localized flash flooding impacted state road 462.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 9, 10:54 AM MST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1154 AM MDT WED SEP 9 2015 .AVIATION... 18Z TAF CYCLE TRUSTED MESOSCALE MODELS DEPICT SLOW MOVING -SHRA/-TS FAVORING THE CENTRAL MT CHAIN AND ADJACENT E SLOPES...AS WELL AS NEW MEXICOS SOUTHERN HIGH TERRAIN TODAY. MOST OF THE ACTIVITY WILL DRIFT TO THE SE AROUND 5 TO 15 MPH...WHICH SHOULD EVENTUALLY TRACK CELLS NEAR KTCC AND KROW. MODELS ALSO SUGGEST A FEW CELLS WILL POP UP NEAR KSAF...KABQ...KAEG AND KGUP...THOUGH TS PROBABILITIES WERE LOW ENOUGH TO USE VCSH RATHER THAN VCTS IN THESE TAFS. A FEW ISOLD CELLS COULD LINGER INTO THE LATE NIGHT HOURS MAINLY ALONG AND S OF HWY 60. A MIXTURE OF WET AND DRY MICROBURSTS ARE EXPECTED TODAY WITH LOCALIZED AND ERRATIC WIND GUSTS NEAR 45 KT. 44 && .PREV DISCUSSION...346 AM MDT WED SEP 9 2015... .SYNOPSIS... BACK DOOR COLD FRONT HAS MADE IT TO A LITTLE WEST OF THE RIO GRANDE AND HAS DRAGGED A MODEST AMOUNT OF ADDITIONAL LOW LEVEL MOISTENING WITH IT WEST OF CENTRAL MOUNTAIN CHAIN...BUT A LITTLE MORE SO TO ITS EAST. THUS SHOWERS AND THUNDERSTORMS WILL FAVOR AREAS ALONG AND A LITTLE WAYS EAST OF THE CENTRAL MOUNTAIN CHAIN...GENERALLY ISOLATED TO SCATTERED COVERAGE WITH THE BEST COVERAGE SOUTH OF INTERSTATE 40. ALSO AREAS WEST OF CENTRAL MOUNTAIN CHAIN AND SOUTH OF INTERSTATE 40 WILL SEE FAIR IF NOT LIKELY POTENTIAL CENTERING ON...AS USUAL...THE GILA REGION. ANOTHER BACK DOOR COLD FRONT LOOKS TO ARRIVE THURSDAY NIGHT INTO FRIDAY. THIS WILL BRING COOLER CONDITIONS TO EASTERN NEW MEXICO AS WELL AS AN INCREASED CHANCE FOR PRECIPITATION ONCE AGAIN. THROUGH AT LEAST THIS NEXT WEEKEND HOWEVER THE NORTHWEST QUARTER TO THIRD OF THE STATE AS WELL AS PORTIONS OF THE RIO GRANDE VALLEY WILL SEE THE LOWEST CHANCES FOR SIGNIFICANT RAINFALL. && .DISCUSSION... RATHER MODEST BACK DOOR COLD FRONT LOCATED A LITTLE WEST OF THE RIO GRANDE EARLY THIS MORN AND WILL NOT LIKELY MOVE TOO MUCH FARTHER WEST TODAY AS IT SLOWLY WEAKENS. IT HAS IMPORTED A MARGINALLY HIGHER AMOUNT OF ADDITIONAL LOW LEVEL MOISTURE INTO RIO GRANDE VALLEY...BUT MUCH OF WHAT DID MAKE IT WEST OF CENTRAL MTN CHAIN WILL MIX OUT TODAY WITH THE INCREASINGLY DRIER AIR FILTERING IN FROM THE NW. WITH BETTER AND DEEPER MOISTURE NEAR AND ESPEC EAST OF CENTRAL MTN CHAIN SHOWERS AND THUNDERSTORMS WILL FAVOR THIS AREA...EVEN MORE SO TO SOUTH OF INTERSTATE 40. ALSO AREAS WEST OF CENTRAL MOUNTAIN CHAIN AND SOUTH OF INTERSTATE 40 WILL SEE FAIR IF NOT LIKELY POTENTIAL CENTERING ON THE GILA REGION. ANOTHER BACK DOOR COLD FRONT...PROBABLY STRONGER THAN THE CURRENT ONE...LOOKS TO ARRIVE LATER THU NIGHT INTO FRI. THIS WILL SWEEP FAIRLY QUICKLY TO THE SOUTH AND WEST ACROSS THE STATE BRINGING COOLING AND SOME DEGREE OF LOW LVL MOISTURE RECHARGE...AGAIN MORE SO FOR EASTERN AND SOUTHERN AREAS...AS AN INCREASED CHANCE FOR PRECIPITATION ONCE MORE. THROUGH AT LEAST THIS NEXT WEEKEND HOWEVER THE NORTHWEST QUARTER TO THIRD OF THE STATE AS WELL AS PORTIONS OF THE RIO GRANDE VALLEY WILL SEE THE LOWEST CHANCES FOR SIGNIFICANT RAINFALL. 43 && .FIRE WEATHER... NW FLOW ALOFT RESULTING IN A RELATIVELY WEAK BACKDOOR BOUNDARY PUSHING WESTWARD INTO THE MIDDLE RIO GRANDE VALLEY EARLY THIS MORNING. THIS FEATURE IS EXPECTED TO RESULT IN A SLIGHT UPTICK IN THUNDERSTORM ACTIVITY TODAY...ESPECIALLY FROM THE SOUTHERN SANGRE DE CRISTOS SOUTH TO THE CENTRAL HIGHLANDS FROM CLINES CORNERS TO CORONA. MODELS AT ODDS AS TO THE DEPTH OF LOW LEVEL MOISTURE THURSDAY. GFS SUGGESTING THE DRY AIR ALOFT WILL WIN OUT WHEREAS THE NAM IS DEEPER WITH THE LOW LEVEL MOISTURE FROM THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN EWD. LEANING TOWARD THE NAM SOLUTION GIVEN THE GENERAL TENDENCY FOR THE MODELS TO UNDER FORECAST CONVECTION IN NORTHWEST FLOW ALOFT WITH EAST OR SELY LOW LEVEL FLOW. MUCH STRONGER BACKDOOR FRONT/BOUNDARY PLOWS THROUGH THE ERN PLAINS FRIDAY MORNING AND INTO THE RIO GRANDE VALLEY AND POINTS WEST FRIDAY AFTERNOON AND EVENING. GFS AND NAM IN GOOD AGREEMENT THAT CONVECTION FRIDAY AFTERNOON AND EVENING WILL FAVOR THE AREAS ALONG AND NEAR THE FRONT. ON SATURDAY...NORTHWEST WINDS SEND THE LOW LEVEL MOISTURE BEHIND THE FRONT SEWD WITH SHOWERS AND THUNDERSTORMS FAVORING THE SOUTHWEST MTNS AND AREAS ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN. UPPER HIGH CENTER SLIDES SLIGHTLY EAST SUNDAY...CENTERED OVER SW NM/SE AZ. SUNDAY NOW LOOKING LIKE A DOWN DAY FOR MOST AREAS WITH DRY NW FLOW AT ALL LEVELS. GFS AND ECMWF IN GOOD AGREEMENT THAT A WEAK UPPER LEVEL LOW/TROUGH WILL MOVE SLOWLY EWD TO NEAR SAN DIEGO ON MONDAY. A RELATIVELY MOIST SOUTHWEST FLOW ALOFT AHEAD OF THE LOW WILL BRING BACK CHANCES FOR SHOWERS AND THUNDERSTORMS TO WESTERN NEW MEXICO MONDAY AND TO WESTERN AND NORTHERN NEW MEXICO TUESDAY. THE LOW TRANSLATES EWD THROUGH AZ TOWARD MID WEEK...POSSIBLY TAPPING SUBTROPICAL MOISTURE FROM NORTHERN MEXICO. MAXIMUM VENT RATES BEHIND EACH BACKDOOR FRONT/BOUNDARY WILL LIKELY REMAIN POOR TO FAIR OVER A LARGE PORTION OF THE AREA TODAY AND AGAIN FRIDAY AND SATURDAY BEFORE IMPROVING TO GOOD TO EXCELLENT SUNDAY INTO EARLY NEXT WEEK. 33 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 556 AM MDT WED SEP 9 2015 NMZ501>540-101200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 556 AM MDT WED SEP 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 43
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1256 PM MDT WED SEP 9 2015 NMZ523-091930- CENTRAL HIGHLANDS- 1256 PM MDT WED SEP 9 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN MIGUEL COUNTY UNTIL 130 PM MDT... AT 1256 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES SOUTHWEST OF VILLANUEVA...OR 30 MILES NORTHEAST OF MORIARTY...MOVING SOUTH AT 5 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN SAN MIGUEL COUNTY. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 3522 10566 3531 10550 3509 10531 3502 10567 TIME...MOT...LOC 1856Z 350DEG 5KT 3518 10555 34
The Albuquerque radar (KABX), 57 km away, was scanning. The volume nearest the first event began at 18:59 UTC.
1 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Heavy rains caused state road 462 to be closed by the New Mexico DOT between mile markers 0 and 2.
Passed along a measured wind gust of 53 kts at the Fort Sumner airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, September 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593516, 593514, 593518.